Article

Allergic reactions--outcome of sertraline and escitalopram treatments.

Community Primary Health Centre, Primorsko-goranska county, Rijeka, Croatia.
Psychiatria Danubina (Impact Factor: 0.65). 03/2011; 23(1):120-2.
Source: PubMed

ABSTRACT The treatment of dysthymia in itself poses a problem in the everyday psychiatric practice and it can be further hindered when accompanied by pronounced personality traits (which are indicative of disorder). Due to its pathology and duration dysthymia interferes with the patient's quality of life and the ability to function in some segments of everyday life. These interferences enticed our patient to opt for psychiatric treatment. During a three-year period, despite all the efforts made by psychiatrists in this comprehensive and challenging dysthymia treatment (psychotherapy, group psychotherapy, psychopharmacotherapy), the expected outcomes of the treatment did not occur. The patient's goals and expectations included lifestyle change, achieving life satisfaction and mood improvement. The patient was refusing suggested psychopharmaca until confronted, in psychotherapy, with the fact that she is the one prolonging her own helplessness and directing her passive agression at the members of the group. In the end the patent agreed to take psychopharmaca. Therefore, sertraline was introduced in the treatment, but the patient experienced a severe allergic reaction (Qiuncke's oedema). After four months the second attempt was made and escitaloptam was introduced, which resulted in urticaria. Due to these allergic reactions to antidepressants, the patient decided not to pursue the psychopharmacological treatment.

0 Bookmarks
 · 
165 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Bupropion, which is widely used in patients with depressive disorder, may cause allergic reactions. However, the real prevalence of these side effects may be overlooked and underreported due to the delayed onset phenomenon. This study aimed to estimate the real incidence of bupropion-induced urticaria and clarify the delayed onset phenomenon. We conducted a nationwide cohort study between 2000 and 2009 using Taiwan's National Health Insurance Dataset. Among 65,988 patients with depressive disorders, we identified new users of bupropion with depressive disorders (bupropion cohort, n = 2,839) and matched them at a ratio of 1:4 regarding age and sex (non-bupropion matched cohort, n = 11,356). The risk of urticaria was compared between the two cohorts. The risk of urticaria occurrence was higher in bupropion users than in matched controls within 4 weeks of starting the medication (risk ratio 1.81; 95% confidence interval 1.28-2.54; p = 0.001). The occurrence of urticaria in the bupropion cohort were more frequent on Days 15-28 than Day 1-14 (p = 0.002). Cox proportional hazards model showed that a history of urticaria was an independent risk factor for developing bupropion-induced urticaria. Of the antidepressants, bupropion may pose a higher risk of drug-induced urticaria, and this condition might be ignored due to the delayed onset phenomenon. Depressive patients with a history of urticaria are at higher risk of the adverse drug reaction. This study emphasizes the need for increased clinical awareness of this adverse outcome to bupropion use.
    PLoS ONE 11/2013; 8(11):e80064. DOI:10.1371/journal.pone.0080064 · 3.53 Impact Factor

Full-text (2 Sources)

Download
20 Downloads
Available from
May 19, 2014